Nebraska, 2013

Hail in Nebraska, June 16, 2013

June 16, 2013 · NWS CYS · 1 event in 1 county or zone

An afternoon thunderstorm in Dawes County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An afternoon thunderstorm in Dawes County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 10:45 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 16, 10:45 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1145 AM MDT SUN JUN 16 2013

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1145 AM MDT SUN JUN 16 2013

MID HIGH LEVEL CLOUDS MOVING INTO SERN WY AHEAD OF UPPER
LEVEL DISTURBANCE MOVING INTO CENTRAL/NRN CO. SFC TROUGH
INTO NEBR PANHANDLE KEEPING SFC WINDS SW WHILE IN WY WINDS
GENERALLY W TO NW. EXPECT ISOLD HIGH BASED CONVECTION WITH
CIGS AROUND 080-100 IN WY ZONES CYS LAR AND RWL. BEST MOISTURE AND
INSTABILIY WILL SHIFT SOUTH AND EAST WITH MVFR CIGS/VIS POSSIBLE
AT BFF AND SNY AFT 21Z. SOME UPSLOPE IFR CIGS AND FOG POSSIBLE AFTER
09Z IN NEBR PANHANDLE AT SNY TO AIA.SLA

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 500 AM MDT SUN JUN 16 2013

A FEW WEAK SHOWERS DEVELOPED OVER THE HIGH COUNTRY EARLY THIS MORNING
AHEAD OF A SHORTWAVE TROUGH MOVING TO THE NORTHWEST ACROSS THE GREAT
BASIN. A LINE OF SHOWERS AND ISOLATED STORMS DEVELOPED IN THE NORTHERN
PANHANDLE AS WELL ALONG WHAT LOOKS TO BE A WARM FRONT THAT IS MOVING
NORTH ACROSS THIS AREA. SHOULD SEE THIS ACTIVITY CONTINUE FOR THE
MOST PART THIS MORNING.

THE UPPER RIDGE AXIS WILL REMAIN OVER THE ROCKIES AS A SECOND UPPER
LEVEL WAVE WILL BEGIN TO DROP SOUTH INTO THE NORTHERN PLAINS THIS
AFTERNOON. AN ASSOCIATED WEAK COOL FRONT SLOWLY MOVING SOUTH ACROSS
THE FORECAST AREA EARLY THIS EVENING. FIRST THOUGH...A DEVELOPING
LEE SIDE TROUGH WILL MOVE SOUTHEAST ACROSS THE EASTERN PLAINS LATE
THIS MORNING AND AFTERNOON WITH SFC WINDS SHIFTING TO THE NORTH AND
THEN NORTHEAST THROUGH THIS TIME. TEMPERATURES WILL BE WARMER TODAY
THAN YESTERDAY AS A THERMAL RIDGE MOVES OVER THE FORECAST AREA AHEAD
OF THE COOL FRONT. WITH CONTINUED ENERGETIC AND MOIST SOUTHWEST FLOW
OVERHEAD IN ADDITION TO A NUMBER OF SFC FORCING MECHANISMS IN
PLACE...WILL SEE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA TODAY. LOOKS TO BE A BROADER COVERAGE OF ACTIVITY
FOR TODAY THAN YESTERDAY WITH THE FOCUS FOR INITIATION ALONG THE
DEVELOPING LEE TROUGH IN ADDITION TO THE HIGHER TERRAIN FEATURES
THAT ARE THE MOUNTAINS AND CHEYENNE RIDGE. UPWARDS OF 2000 J/KG OF
CAPE WITH MINIMAL CAP ALONG AND EAST OF THE LARAMIE RANGE COMBINED
WITH 40 TO 50 KT OF DEEP LAYER SHEAR WILL INCREASE CHANCES ONCE
AGAIN FOR SOME OF THE STORMS TO ORGANIZE AND BECOME SEVERE. WITH
WEAK LOW LEVEL SHEAR AND HIGH LCLS IN PLACE DUE TO WARMER TEMPS OVER
THE MAJORITY OF THE REGION...THE MAIN THREATS WILL ONCE AGAIN BE
LARGE HAIL AND DAMAGING DOWNBURST WINDS. INCREASING LOW LEVEL
SHEAR AND LOWER LCLS LATE THIS AFTERNOON AHEAD OF THE LEE TROUGH
IN THE SOUTHERN NEBRASKA PANHANDLE WILL BRING A LOW POSSIBILITY
FOR AN ISOLATED TORNADO AS WELL. ALTHOUGH THE MAIN LIKELIHOOD OF
SEVERE POTENTIAL WILL BE EAST OF THE LARAMIE RANGE...CANNOT RULE
OUT A COUPLE STORMS APPROACHING SEVERE LIMITS OUT WEST ESPECIALLY
FOR DOWNBURST WINDS AS FORECAST SOUNDINGS IN THIS AREA SHOW A
PRONOUNCED INVERTED-V PROFILE BY LATE AFTERNOON. COULD SEE OVERALL
ACTIVITY LAST LONGER INTO THE NIGHT DEPENDING ON THE MOVEMENT OF
THE COOL FRONT AS IT PUSHES SOUTH ACROSS THE FORECAST AREA IN THE
LATE EVENING.

THE UPPER LEVEL RIDGE AXIS WILL REMAIN OVER THE ROCKIES AND WILL
AMPLIFY SLIGHTLY ON MONDAY AS THE NORTHERN SHORTWAVE FEATURE DIGS
INTO THE NORTHERN PLAINS. TEMPERATURES AT THE SURFACE AND ALOFT WILL
BE SLIGHTLY COOLER OVERALL BEHIND THE COOL FRONT...WHICH LOOKS TO
REMAIN STALLED ALONG THE LARAMIE RANGE THROUGH THE DAY.
EAST-SOUTHEASTERLY UPSLOPE WINDS BEHIND THE FRONT WILL INCREASE
MOISTURE ADVECTION AND WILL PROVIDE STRONG CONVERGENCE ALONG THE
LARAMIE RANGE. SO THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE FOR THE FORECAST AREA THROUGH MONDAY. SLIGHTLY COOLER TEMPS
ALOFT WILL REDUCE THE CAP IN THE AFTERNOON...SO ONCE AGAIN EXPECTING
SOME STORMS TO BECOME SEVERE ALONG AND EAST OF THE LARAMIE RANGE IN
THE AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 500 AM MDT SUN JUN 16 2013

THE UPPER LEVEL PATTERN WILL BE DOMINATED BY RIDGING FROM THE
ROCKIES TO THE EASTERN GREAT PLAINS...WITH TROUGHS ANCHORED OVER
THE WESTERN AND EASTERN CONUS. THE MODELS CONTINUE TO BRING WEAK
UPPER LEVEL DISTURBANCES FROM THE GREAT BASIN UP AND OVER THE RIDGE
INTO THE GREAT PLAINS THROUGH THE EARLY PART OF THE WEEK. A SURFACE
DRY LINE OR TROUGH WILL BE QUASI-STATIONARY ACROSS THE EASTERN
WYOMING AND COLORADO PLAINS DURING THE SAME TIME PERIOD. MOIST
UNSTABLE AIR ALONG AND EAST OF THIS FEATURE WILL INTERACT WITH THE
DISTURBANCES TO PRODUCE MAINLY AFTERNOON AND EVENING CONVECTION.
TSTORM COVERAGE WILL GENERALLY BE SCATTERED EAST OF THE LARAMIE
RANGE...WITH MORE ISOLATED COVERAGE TO THE WEST. SOUTHERLY WINDS
WILL BE BREEZY TUESDAY...WITH MORE WIDESPREAD BREEZY CONDITIONS
ACROSS THE WESTERN PANHANDLE AND WEST OF THE LARAMIE RANGE FOR
WEDNESDAY. WEDNESDAY WILL BE DRY WITH THE UPPER RIDGE AND SUBSIDENT
FLOW OVER THE CWFA. A FRONT WILL PUSH SOUTH ACROSS THE HIGH PLAINS
LATE THURSDAY WITH WINDS SHIFTING FROM SOUTHERLY TO EASTERLY. A
LOW LEVEL MOISTURE AXIS WILL EXTEND FROM EAST CENTRAL WYOMING TO
THE WESTERN PANHANDLE FRIDAY AND SATURDAY. ISOLATED DIURNAL
CONVECTION WILL ONCE AGAIN DEVELOP ALONG AND EAST OF THIS BOUNDARY.

TEMPERATURES THROUGHOUT THE LONG TERM PERIOD WILL AVERAGE SEASONAL
NORMALS. WARMEST PERIOD WILL BE THE END OF THE WEEK WITH DRIER
SOUTHWEST FLOW IN PLACE AND 700MB TEMPERATURES FROM 14 TO 18C.
TEMPERATURES WILL COOL SLIGHTLY FOR THE WEEKEND AS HIGH PRESSURE
RIDGE BUILDS SOUTH THROUGH MONTANA AND WYOMING.

&&

.FIRE WEATHER...
ISSUED AT 500 AM MDT SUN JUN 16 2013

A NUMBER OF WEATHER DISTURBANCES MOVING OVER THE DISTRICT THROUGH
EARLY THIS WEEK WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THIS TIME. ENOUGH MOISTURE LOOKS TO BE AVAILABLE FOR WETTING
RAINS OUT OF MOST STORMS...ALTHOUGH BREEZY SOUTHWEST WINDS AND
HUMIDITIES IN THE LOW TEENS ARE EXPECTED AGAIN TODAY FOR THE HIGH
COUNTRY WHICH COULD ATTRIBUTE TO LITTLE RAINFALL IN THIS AREA.
HUMIDITIES WILL REMAIN ON THE LOW SIDE OUT WEST FOR THE NEXT COUPLE
OF DAYS IN ADDITION TO BREEZY SOUTH TO SOUTHWEST WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...SLA
SHORT TERM...RJM
LONG TERM...JAMSKI
AVIATION...SLA
FIRE WEATHER...RJM
Hazardous weather outlook, Jun 16, 9:40 AM MST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT SUN JUN 16 2013

WYZ101>119-171245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1040 AM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS SHOULD OCCUR THIS AFTERNOON INTO EARLY
THIS EVENING MAINLY OVER THE MOUNTAINS INTO THE EASTERN PLAINS. A
FEW STORMS COULD BECOME STRONG WITH HAIL AND GUSTY WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE
OF THE WEEK WITH DAILY CHANCES FOR SHOWERS AND STORMS MAINLY OVER
THE MOUNTAINS AND EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-171245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1040 AM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD MOVE ACROSS THE PANHANDLE
THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS THE GREATEST
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR SHOWERS AND STORMS WILL CONTINUE THROUGH THE MID PART
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON THROUGH
EARLY THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
June 16, 2:08 PM MST to 2:13 PM MST
Where
Dawes County, 10 mi SE of Chadron
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.728, -102.861

Quarter to golf ball size hail was reported southeast of Chadron.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448402.